5 Years Old Child Dies After Tonsillectomy from Narcotic Overdose?
On April 7, 2011, 5 years old child underwent tonsillectomy in Delaware for obstructive sleep apnea.
Post-operatively, he was given a narcotic nubain (nalbuphine) twice, IV morphine once, and lortab once over the next hour. Lortab was the last narcotic given shortly before 3PM.
The child was discharged home at 3:50PM in an "unresponsive" state. He was put to bed once he arrived at home.
At 6PM, parents called 911 when the child was found unresponsive and not breathing. He was shortly thereafter pronounced dead.
According to the death certificate, the cause of death was "respiratory arrest associated with opioid analgesia status post tonsillectomy."
This story is tragic, but underscores the importance of how dangerous narcotics are at any age including adults, but especially children.
It is unusual that a young child receive 4 doses of narcotics within a 60 minute period of time for pain control. Pain control is important, but giving this much narcotics risk respiratory depression and ultimately complete breathing cessation as it did here.
What I suspect happened is as follows... to be clear, this is what I GUESS to have happened based on what has been written so far about this case.
Post-op orders included 3 different narcotics for pain control depending on how severe the pain. Post-op orders between the ENT and anesthesiologist probably included:
Nubain every 4 hours as needed for moderate pain
Morphine every 1 hour as needed for severe pain
Lortab every 4 hours as needed for moderate pain
As such, from a nursing standpoint, they have 3 narcotic choices: nubain, morphine, and lortab.
Nubain was initially given.
Apparently, this did not control the child's pain.
As such, another dose of nubain was given, perhaps by a different nurse (not sure how/why this happened as nubain dosing typically is every 3-6 hours as needed for pain). Perhaps a miscommunication occurred such that the nurse giving nubain a second time was unaware that this medication was already given.
Another (short) period of time passed and child was still in pain and as such, the nurse looks at the orders and realizes she can't prescribe nubain anymore, but morphine and lortab still can be prescribed as neither has been given yet.
SO... morphine was given.
Another (short) period of time passed and I suspect the child still showed signs of being in pain. So the nurse looks at the orders and sees that nubain and morphine have already been given and as per orders, is not due for another dose for several hours...
BUT... lortab hasn't been given yet... so lortab was provided.
So in the end, a child in pain received 2 doses of nubain, 1 dose of morphine, and 1 dose of lortab in a short period of time.
Many things clearly went wrong here, but the main issues can be as follows:
1) It takes time for a narcotic to take effect so expecting pain relief in a short period of time is not an indication that the narcotic medication did not work. More time should have been given prior to considering additional pain control measures.
2) Though nubain, morphine, and lortab are all different medications, they are all STILL narcotics and some common sense judgement should have been used prior to giving all 3 within a one hour period of time.
3) THREE different narcotic choices should never have been written with discretion left to nurse. Ideally 1, but not more than two narcotic choices should have been ordered. It is also debatable whether nubain, morphine, and lortab were appropriate choices for children this age.
4) An unresponsive child should not have been discharged. If the child was observed longer, oxygen desaturations may have been noted with appropriate medical interventions that would have prevented death. Just as an aside, there is an "antidote" to narcotic overdose called narcan.
Did Early Discharge Cause Child's Death After Tonsillectomy? Outpatient Surgery 5/4/12